Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 281, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 23, 2010, 7:03 PM CDT for Dallas County, Madison County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2010, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 23, 2010, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 35 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2874 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 14.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:32 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 23, 6:32 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 632 PM CDT FRI JUL 23 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... A COMPLEX SITUATION HAS DEVELOPED OVER CENTRAL IOWA TODAY. THERE ARE NUMEROUS BOUNDARIES AROUND THE STATE...ONE OF WHICH OVER SOUTHERN IOWA...ALONG THE I-80 CORRIDOR AND ONE OVER NORTHERN IOWA AND FINALLY ONE OVER SOUTH DAKOTA. THE BOUNDARY OVER I-80 HAD THUNDERSTORMS DEVELOP ALONG IT IN RESPONSE TO A VORT MAX LIFTING OUT OF KANSAS/NEBRASKA. THE 4KM WRF SUGGESTED THAT THIS LINE OF STORMS WOULD EVOLVE INTO AN MCS OVER EASTERN IOWA WHICH IT HAS DONE. THERE ARE ADDITIONAL STORMS BACK TO THE WEST BUT WITH THE FORCING MECHANISM NOW GONE...IT DOES NOT SEEM LIKELY THAT WE WILL SEE MUCH OUT OF THESE. AS A RESULT I HAVE SPLIT UP THE POP/WX GRIDS TO TRY AND HANDLE ALL THE SUBTLE NUANCES GOING ON. THE PREVIOUSLY ADVERTISED SHORT WAVE OVER MONTANA AND NORTH DAKOTA IS PUSHING EAST NOW AND WILL SHOVE THE BOUNDARY IN SOUTH DAKOTA INTO MN AND POSSIBLY NORTHERN IOWA. THIS WILL BRING A ROUND OF THUNDERSTORMS TO THAT AREA THIS EVENING AND MORE WIDESPREAD STORMS OVERNIGHT AS THE MAIN SHORTWAVE PUSHES EAST AND SHOVES A SURFACE LOW AND COLD FRONT THROUGH THE STATE. HEAVY RAIN IS AGAIN LIKELY AND OVER THE SAME AREAS THAT GOT HIT THE LAST TWO NIGHTS. IN ADDITION...THE 4 KM WRF...WHICH HAS BEEN PRETTY GOOD WITH ITS PRECIP PLACEMENT AND TIMING...IN COORDINATION WITH THE DMX 3.5 KM WRF IS SUGGESTING THAT THE MCS OVER EASTERN IOWA WILL BACK BUILD LATER THIS EVENING AND PERHAPS MERGE WITH THE STORMS COMING FROM THE NORTHWEST. THIS WOULD BRING AN ADDITIONAL HEAVY RAIN THREAT TO EASTERN/SOUTHEAST IOWA. THESE LOCATIONS GOT HIT HARD A FEW NIGHTS AGO SO I HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE AREAS SOUTH OF HIGHWAY 20 AND MAINLY EAST ON INTERSTATE 35. I ALSO DROPPED THE HEAT ADVISORY. RAIN FROM THE THUNDERSTORMS HAS COOLED THINGS A BIT AND THE CLOUD COVER WILL HAMPER A REBOUND IN TEMPS SO HEAT INDICES WILL LIKELY NOT REACH ADVISORY CRITERIA. .LONG TERM /SATURDAY THROUGH FRIDAY/... FRONT SHOULD JUST BE EXITING SERN THIRD OF FORECAST AREA AT BEGINNING OF PERIOD WITH OVERNIGHT MCS LIKELY ON ITS WAY OUT. HAVE STILL PULLED POPS FARTHER NW HOWEVER. PARENT SHORT WAVE CURRENTLY LOCATED OVER SRN MT IS PRODUCING AREA OF CONVECTION IMMEDIATELY AHEAD OF FEATURE IN COOLER AIRMASS EVEN BEHIND SRN SD TRIPLE POINT. FEEL SOMETHING SIMILAR MAY STILL BE OCCURRING AHEAD OF WAVE TOMORROW AS WELL...AS SUGGESTED BY FORCING ALONG 1.5PV SURFACE. ALTHOUGH GFS SOUNDINGS INDICATE MORE STABLE AIRMASS...NAM DEPICTS MORE CONVECTIVE POTENTIAL WITH STEEPER LAPSE RATES APPROACHING 3KM. REMAINDER OF WEEKEND LOOKS DRY WITH HIGH PRESSURE ENTERING UPPER MS RIVER VALLEY. MODELS AGREE ON GENERAL THEME NEXT WEEK OF RIDGE BUILDING INTO CENTRAL CONUS. QUESTION BECOMES EXTENT OF THIS PROCESS AND EVENTUAL LATITUDINAL PLACEMENT OF ASSOCIATED NRN PLAINS HIGH AND SRN SFC BOUNDARY. DETERMINISTIC SOLUTIONS FAVOR MORE NLY FRONTAL POSITION WHILE ENSEMBLES ARE FARTHER SOUTH. HAVE ESSENTIALLY BLENDED THESE TWO SCENARIOS...WITH 12Z MODELS SUGGESTING THIS CONSENSUS STARTING TO TAKE PLACE...AND RESULTS IN TYPICAL SUMMERTIME LATE PEAK HEATING AND EARLY MORNING WAA PRECIP MAX MAINLY AFFECTING NRN PORTIONS ON FRINGE OF WESTERLIES WITH FRONT ONCE AGAIN NEAR IA. POPS AND CONFIDENCE ARE STILL RELATIVELY LOW AT THIS POINT...BUT MOST FAVORED AREA APPEARS TO BE NRN IA WITH HEAVY RAINS ONCE AGAIN POSSIBLE. && .AVIATION...24/00Z HAVE TWO DIFFERENT SYSTEMS TO CONTEND WITH IN THE FIRST 12 HOURS. FIRST A PLUME OF MOISTURE/INSTABILITY OVER A SFC BOUNDARY ACROSS CENTRAL AND SOUTHEAST IOWA WILL KEEP SCATTERED TSRA GOING...POSSIBLY AFFECTING KDSM...KALO AND KOTM EARLY THIS EVENING. THEN LARGER MCS IS EXPECTED TO DIVE SOUTHEAST ACROSS ALL TAF SITES 06Z-10Z. THE FULL RANGE OF CEILINGS/VSBY POSSIBLY THROUGH THROUGH THE OVERNIGHT HOURS...WITH DIMINISHING SHOWERS AND RISING CEILINGS/VSBY 11Z-15Z. THERE IS ENOUGH INSTABILTY AND MOISTUE LINGERING TO WARRANT MENTION OF VCSH AT KMCW THROUGH THE AFTN. MAY NEED TO ADD TO OTHER SITES LATER. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 12Z SAT ALONG AND NORTH OF KDNS-KTVK LINE. && SHORT TERM...FAB LONG TERM...BSS AVIATION...MOYER
Hazardous weather outlook, Jul 23, 3:56 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT FRI JUL 23 2010 IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086- 096-097-241100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS- 356 PM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PORTION OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE SOUTH OF THE INTERSTATE 80S CORRIDOR THIS AFTERNOON. LATER THIS EVENING AND OVERNIGHT...WIDESPREAD THUNDERSTORMS ARE EXPECTED. HEAVY RAINFALL IS LIKELY WITH THE STORMS AND FLASH FLOODING IS POSSIBLE. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL AS A HANDFUL OF RIVER FLOOD WARNINGS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM MONDAY NIGHT THROUGH THURSDAY NIGHT. THE SEVERE POTENTIAL REMAINS UNCERTAIN AT THIS TIME AND WILL BE BETTER ASSESSED EARLY NEXT WEEK. HOWEVER ANY STORMS THAT DO DEVELOP DURING THIS TIME PERIOD WILL ONCE AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND FLOODING...ESPECIALLY OVER NORTHERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ057-070-071-081>083-092>095-241100- AUDUBON-CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE- 356 PM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY OVER THE FAR SOUTHWEST. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THEN OVERNIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE...SOME MAY PRODUCE HEAVY RAINFALL. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS THIS TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FROM MONDAY NIGHT THROUGH THURSDAY NIGHT. THE SEVERE POTENTIAL REMAINS UNCERTAIN AT THIS TIME AND WILL BE BETTER ASSESSED EARLY NEXT WEEK. HOWEVER ANY STORMS THAT DO DEVELOP DURING THIS TIME PERIOD WILL ONCE AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATE TONIGHT. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED. FAB/BSS
In the hours before
Special weather statement, Jul 23, 5:23 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 523 PM CDT FRI JUL 23 2010 IAZ048>050-060>062-240030- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL 523 PM CDT FRI JUL 23 2010 A SMALL AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER CENTRAL IOWA AND IS MOVING EAST AT 35 MPH. THE SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS AS THEY CONTINUE EAST THIS EVENING. VISIBILITY MAY DROP MOMENTARILY MAKING TRAVEL DIFFICULT DURING THE EVENING COMMUTE. REV
Special weather statement, Jul 23, 7:00 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 700 PM CDT FRI JUL 23 2010 IAZ059-060-072-073-240200- DALLAS-POLK-MADISON-WARREN- INCLUDING THE CITIES OF...ADEL...DES MOINES...WINTERSET... INDIANOLA 700 PM CDT FRI JUL 23 2010 ...THUNDERSTORMS DEVELOPING RAPIDLY OVER CENTRAL IOWA... AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED HAIL AND WINDS TO 50 MPH IS DEVELOPING OVER CENTRAL IOWA. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL BE AFFECTING THE DES MOINES METRO AREA BY 730 TO 800 PM CDT. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 40 min |
| Jul 23, 8:04 PM CDT | Tornado Warning | DMX | Warren | 41 min |
| Jul 23, 8:13 PM CDT | Tornado Warning | DMX | Madison | 47 min |
| Jul 23, 8:48 PM CDT | River Flood Warning | DMX | Polk, Story | 13 hr |
| Jul 23, 8:48 PM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 24 hr |
| Jul 23, 8:48 PM CDT | River Flood Warning | DMX | Mahaska | 13 hr |
| Jul 23, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 49 min |
| Jul 23, 9:12 PM CDT | Flash Flood Warning | DMX | Warren | 3 hr |
| Jul 23, 9:56 PM CDT | Flash Flood Warning | DMX | Marion | 2 hr |
| Jul 23, 10:46 PM CDT | River Flood Warning | DMX | Madison, Warren | 11 hr |
| Jul 23, 11:43 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 47 min |
| Jul 24, 1:20 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin | 6 hr |
| Jul 24, 1:49 AM CDT | Areal Flood Advisory | DMX | Cerro Gordo, Worth | 3 hr |
| Jul 24, 2:29 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 46 min |
| Jul 24, 4:43 AM CDT | River Flood Warning | DMX | Madison, Warren | 5 hr |
| Jul 24, 7:16 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer | 8 hr |
| Jul 24, 9:23 AM CDT | River Flood Warning | DMX | Polk | 7 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.